Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Charleston, SC

August 30, 1997Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 30, 1997, 1:35 PM EDT for Colleton County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 1997, 1:35 PM EDT (17:35 UTC)
Expired
Aug 30, 1997, 2:15 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 1:35 PM EDTThunderstorm Wind 50Walterboro, SCTrees down county wide

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2487 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 301735 RRA
SVRCHS
SCC029-301815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT SAT AUG 30 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY
 
WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF THE
WALTERBORO AREA AND ANOTHER AREA TO THE NORTHWEST ALONG THE COLLETON AND
BAMBERG COUNTY LINE. THESE STORMS ARE MOVING TO THE NORTHEAST LESS THAN
10 MPH.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY PHEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
MJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:55 AM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 9:55 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
955 AM EDT SAT AUG 30 1997

FRONT SAGGING ACRS S CENTRL SC THIS MORN WITH ONLY ONE AREA PCPN WELL
TO THE N AND E OF S CSTL COUNTIES. DECENT INSTAB FORM AM SOUNDING WITH
GOOD MSTR AND WITH FRONT IN PLACE LIKE THE IDEA OF 30 POP ACRS SC CWA
...20 POP FINE FOR GA. SFC ANALY SHOWS AREA OF LO PRES AREA JUST W OF
SAV AND THIS SHOULD CONT TO DRFT TO THE SW THRU TODAY. WINDS SHOULD
CONT VAR ACRS SC TO BECM E TODAY. ALTHO FRONT IS IN AREA...DWPTS ACRS
THE S CSTL AREA WELL INTO 70S AND DONT EXPCT DRASTIC MODIFICATION.
EVEN WITH HAZY CONDS FOR THE RGN...MORNING RUN GIVES TEMPS SOARING INTO
THE 90S AND COMBO SHOULD PUSH HT INDICES AOA 105 MARK AND HT ADVSRY FOR
CSTL RGN SEEMS IN ORDER. ATTIM...CHS ARPT DWPT 79 DEG AND WITH ANY TEMP
OVR 90 GIVES ABV 105 INDEX. IF DWPT AT 73...TEMPS MID 90S AT 106. SEEMS
LIKE A DEFINITE POSS. OTHER THAN THAT...NO OTHER CHGS RECMNDD. CWF FINE.

...HEAT ADV FOR S CSTL ZONES...

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:27 PM EDTSevere Thunderstorm WarningCHSJasper48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.